Thunderstorm Wind, Cass
- When
- May 30, 10:30 PM CST
- Where
- Cass County, Pillager
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.330, -94.480
Power lines were blown down.
Thunderstorms initially formed on the afternoon of May 30th in central South Dakota and north central Nebraska, before expanding into a large squall line that raced into Minnesota mainly after dark. The thunderstorms formed along and just behind a strong cold front, before they accelerated to the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms initially formed on the afternoon of May 30th in central South Dakota and north central Nebraska, before expanding into a large squall line that raced into Minnesota mainly after dark. The thunderstorms formed along and just behind a strong cold front, before they accelerated to the northeast. A segment of the squall line eventually affected the Brainerd Lakes area, producing damaging winds. The squall line quickly diminished in intensity as it moved east and northeast as it outran the axis of best atmospheric instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 30, 7:22 PM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 822 PM CDT MON MAY 30 2011 .MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL IN THE BRAINERD LAKES REGION THRU 1 AM... SEVERE THUNDERSTORM THREAT WILL INCREASE SIGNFICANTLY AFTER 9 PM ACROSS CASS AND CROW WING COUNTIES. THE PRIMARY THREAT WILL BE DESTRUCTIVE THUNDERSTORM WIND GUSTS IN EXCESS OF 75 MPH. HAIL UP TO PING PONG BALL SIZE WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. INTENSE SQUALL LINE HAS DEVELOPED ALONG THE I-29 CORRIDOR IN THE EASTERN DAKOTAS DURING THE PAST 2 HOURS.. WITH RADAR SIGNATURES SUGGESTIVE OF EXTREME NON-TORNADIC WIND DAMAGE POTENTIAL /PER LARGE AREAL COVERAGE OF 80+ KNOT OUTBOUND VELOCITIES ON KABR RADAR WITH STORM MOVING INTO SW NORTH DAKOTA/. LARGE SCALE LIFT CONTINUES TO INCREASE ACROSS CENTRAL AND WESTERN MINNESOTA AT MID EVENING..AS EVIDENCED BY MID LEVEL ECHO DEVELOPMENT FROM BEMIDJI ALL THE WAY SOUTHWARD INTO IOWA. SQUALL LINE IN THE EASTERN DAKOTAS IS EXPECTED TO ACCELERATE NORTHEASTWARD AFTER 9 PM..AND WHILE BOUNDARY LAYER WILL STABILIZE SOMEWHAT ACROSS THE BRAINERD/WALKER LAKES REGION..THE SQUALL LINE WILL BE IN AN ENVIRONMENT CHARACTERIZED BY INTENSE NEAR-SURFACE SHEAR AND 2000+ J/KG OF MUCAPE. SUCH AN ENVIRONMENT WILL BE VERY FAVORABLE FOR THE DEVELOPMENT/PERSISTENCE OF INTENSE BOW ECHOES AND EMBEDDED LINE VORTICES WHICH MAY HAVE THE POTENTIAL TO PRODUCE NARROW CORRIDORS OF NON-TORNADIC WINDS IN EXCESS OF 75 MPH. EXTRAPOLATION OF CURRENT DATA AND LATEST HI-RES MODEL GUIDANCE SUGGEST THAT SEVERE T-STORM AND HIGH END WIND THREAT WILL DEVELOP OVER SOUTHERN CASS/CROW WING COUNTIES BETWEEN 10-11 PM..WITH STORMS PROGRESSING NORTHEASTWARD /ALTHOUGH SLOWLY WEAKENING WITH TIME/ THEREAFTER. MILLER && .POINT TEMPS/POPS... DLH 48 69 46 64 / 70 40 20 10 INL 51 68 43 63 / 70 50 40 10 BRD 64 66 45 71 / 70 20 10 0 HYR 67 76 50 70 / 50 40 10 10 ASX 49 74 47 66 / 50 50 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ140>147. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT MON MAY 30 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 311 PM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS EVENING AND TONIGHT SEVERE THUNDERSTORM WILL DEVELOP BETWEEN 4 AND 7 PM THIS EVENING ACROSS WESTERN MINNESOTA AND THE EASTERN DAKOTAS. THESE STORMS WILL THEN MOVE EAST LATER THIS EVENING AND OVERNIGHT... AFFECTING MUCH OF THE NORTHLAND. THE GREATEST THREAT OF SEVERE WEATHER WILL BE WEST OF A LINE ROUGHLY FROM CRANE LAKE TO GRAND RAPIDS... TO LAKE MILLE LACS... PARTICULARLY IN THE BRAINERD LAKES REGION NORTHWARD TO WALKER AND LAKE WINNIBIGOSHISH BETWEEN 9 PM AND 2 AM. STORMS WILL THEN CONTINUE TO MOVE EAST OVERNIGHT... REACHING THE MINNESOTA ARROWHEAD... THE TWIN PORTS... NORTHWEST WISCONSIN AND THE INTERSTATE 35 CORRIDOR AFTER MIDNIGHT. THE GREATEST RISK OF DAMAGING THUNDERSTORM WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF PING PONG BALLS WILL BE ALONG AND WEST OF HIGHWAY 169 THROUGH AROUND 2 AM. THE THREAT OF TORNADOES IS EXPECTED TO BE DIMINISHING BY THIS TIME... BUT A TORNADO CANNOT BE ENTIRELY RULED OUT. THE THREAT FOR DAMAGING WINDS GREATER THAN 60 MPH AND HAIL UP TO QUARTER SIZE WILL PERSIST WELL INTO THE NIGHT IN AREAS ALONG THE INTERSTATE 35 AND HIGHWAY 53 CORRIDORS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY ACROSS PARTS OF NORTHWEST WISCONSIN... AND ALSO ACROSS NORTHERN MINNESOTA WHERE VERY COLD TEMPERATURES ALOFT MAY RESULT IN SOME SMALL HAIL TUESDAY AFTERNOON AND EVENING WITH THE STRONGEST THUNDERSTORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT TONIGHT. LSZ121-140>148-311000- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 456 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS EVENING AND TONIGHT GUSTY NORTHEAST WINDS WILL GENERATE BUILDING WAVES TODAY. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE FOR DETAILS. PERIODIC BOUTS OF THUNDERSTORMS WILL ALSO CONTINUE TONIGHT AND TUESDAY... ALONG WITH DENSE MARINE FOG ESPECIALLY THIS EVENING THOUGHT TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TUESDAY... AND ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT MON MAY 30 2011
MNZ018-025-033-034-310400-
CROW WING-NORTH CASS-NORTH ITASCA-SOUTH CASS-
1020 PM CDT MON MAY 30 2011
...LINE OF STRONG TO SEVERE STORMS APPROACHING CASS COUNTY...
AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF
TOWN OF CASS LAKE TO 34 MILES SOUTHWEST OF ESTERDY...MOVING EAST
NORTHEAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING SOME WIND GUSTS OF 40 TO 50
MPH AND SOME HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL RAIN.
EMBEDDED WITHIN THIS LINE...THERE MAY BE A FEW STORMS CAPABLE OF
PRODUCING STRONGER WIND GUSTS AND SOME LARGE HAIL.
LOCATIONS IMPACTED INCLUDE...
ESTERDY... POPLAR... LEADER...
OSHAWA... PHEASANT LAKE... GULL LAKE...
TOWN OF CASS LAKE... WALKER... SYLVAN...
PINE RIVER... PILLAGER... LENNOX...
LAKE SHORE... HACKENSACK... FORT RIPLEY...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.
LAT...LON 4680 9481 4681 9468 4684 9467 4741 9468
4742 9443 4779 9443 4785 9421 4615 9410
4615 9437 4623 9440 4629 9436 4632 9443
4629 9454 4640 9480
LAMERSThe Minneapolis radar (KMPX), 179 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
9 thunderstorm wind. Local standard time, as filed.
Power lines were blown down.
Trees were blown down.
Trees and power lines were blown down across most county roads between County Highway 11 and the Merrifield area. Many of the trees were healthy and about a foot in diameter. Trees fell on campers at Mission Lake. There was also damage reported to the docks at the east end of Pelican Lake.
Sustained 40 mph wind, gusting to 60 mph. Measured at the Brainerd airport ASOS.
Trees and power lines were blown down in the Nisswa area.
Trees were blown down in the Merrifield area.
A boat lift was blown across a highway in the Breezy Point area.
Two 12 inch diameter trees were uprooted.
A tree was blown down and blocking Highway 18 near the junction with Highway 169.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319415, 319416, 319418, 319419, 319420, 319421, 319423, 319426, 319427.